Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 267, NWS Tallahassee, FL

September 17, 2018Gadsden County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 17, 2018, 2:38 PM EDT for Gadsden County, Leon County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2018, 2:38 PM EDT (18:38 UTC)
Expired
Sep 17, 2018, 3:15 PM EDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 11 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS52 KTAE 171838
SVRTAE
FLC039-073-171915-
/O.NEW.KTAE.SV.W.0267.180917T1838Z-180917T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
238 PM EDT MON SEP 17 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gadsden County in Big Bend of Florida...
  Southwestern Leon County in Big Bend of Florida...

* Until 315 PM EDT.

* At 237 PM EDT, a severe thunderstorm was located near Midway,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midway, Tallahassee, Tallahassee Comm College, Lake Bradford,
  Andrew, Lake Jackson, Innovation Park, Tallahassee Regional A/P and
  Fort Braden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3035 8456 3052 8452 3054 8433 3041 8432
      3030 8435
TIME...MOT...LOC 1837Z 278DEG 5KT 3043 8446 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:37 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 17, 2:37 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
237 PM EDT Mon Sep 17 2018

.NEAR TERM [Through Today]...
Showers and thunderstorms will continue to develop spread across
the region this afternoon. Weak upper level forcing from a trough
axis to the west initiated storms late this morning, with
additional development likely along outflow boundaries from the
initial storms. Though convection will wane with the loss of
daytime heating, deep layer moisture will remain in place marking
the beginning of a wet week across the region. Wet soils, along
with a moist boundary layer and dry air aloft will be conducive
for fog across the region. Some areas of fog may be dense at
times, therefore caution is urged for your morning commute on
Tuesday.

.SHORT TERM [Tonight Through Wednesday]...
Weakness in the upper ridge from the remnants of Florence is
still expected to be in place across the region on Tuesday with
scattered showers and thunderstorms during the afternoon.
Dewpoints will remain in the mid 70s through the afternoon,
pushing apparent temperatures to near 105 degrees. By Wednesday,
the upper ridge is forecast to build back over the region, which
should act to suppress some of the afternoon thunderstorms.
However, temperatures will continue to run well above normal, with
highs expected in the mid 90s.

.LONG TERM [Wednesday Night Through Monday]...
Longer term guidance is offering little hope for a significant
change in the large-scale pattern. Deterministic and ensemble
data all support the continued presence of an anomalous ridge over
the eastern CONUS. With the center of the ridge expected to be
north of the local area, expect a return to prevailing easterly
flow by late in the week, along with a continuation of summer-like
convection. High temperatures in the 90s and low temperatures in
the 70s are set to continue through at least next weekend.

&&

.AVIATION [Through 18Z Tuesday]...
Sct SHRA/TSRA have developed across the region at this hour.
Expect reductions in vsby, as well as gusty winds under or near
any storms. Otherwise, VFR through this evening with prevailing
wind out of the southwest AOB 10kts. IFR to LIFR conditions
expected late at most TAF sites tonight as fog will develop
across much of the region. Conditions will gradually improve to
VFR once again between 13 and 15Z Tuesday.

&&

.MARINE...
Winds and seas are expected to remain low through much of the week
before easterly flow develops by the weekend. Slightly increases
winds and seas are expected in the easterly flow regime.

&&

.FIRE WEATHER...
Red Flag conditions are not expected through the next few days.
However, low dispersion values, around 20-25, are possible over
the Florida Panhandle for the next few days. Scattered to numerous
thunderstorms are possible each day.

&&

.HYDROLOGY...
No issues expected on area rivers and streams.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  74  93  74 /  40  50  20  20  20
Panama City   77  90  75  91  75 /  20  30  10  20  10
Dothan        74  92  72  93  73 /  20  40  10  10  10
Albany        75  93  73  93  74 /  20  30  10  10  10
Valdosta      74  92  73  92  73 /  30  40  20  30  20
Cross City    75  92  74  93  74 /  20  30  20  30  20
Apalachicola  77  89  76  90  76 /  20  30  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT /9 PM CDT/ this evening
     for Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Pullin
MARINE...Camp
FIRE WEATHER...Nash
HYDROLOGY...Camp

In the hours before

Special weather statement, Sep 17, 1:15 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1215 PM CDT MON SEP 17 2018

FLZ008-108-171745-
Central Walton FL-South Walton FL-
1215 PM CDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALTON COUNTY UNTIL 1245
PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Eglin Air Force Base, or 14 miles south of De
Funiak Springs, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Freeport,
Red Bay, Portland, Port Washington, Blue Mountain Beach, Seaside,
Rock Hill, Miramar Beach, Bruce, Eucheeanna, Gulf Pines, Bunker,
Grayton Beach, Seagrove Beach, Sandestin and Four Mile Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8633 3042 8631 3040 8623 3043 8626
      3043 8625 3038 8617 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8632
      3071 8612 3058 8589 3050 8587 3031 8614
      3039 8640 3039 8636
TIME...MOT...LOC 1715Z 231DEG 9KT 3052 8607

30-PULLIN
Special weather statement, Sep 17, 1:46 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1246 PM CDT MON SEP 17 2018

FLZ008-108-171830-
Central Walton FL-South Walton FL-
1246 PM CDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON COUNTY UNTIL 130
PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 8 miles south of De Funiak Springs, moving
east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Bruce, Eucheeanna,
Red Bay, Douglass Crossroad, Portland, Pleasant Ridge, New Home, Knox
Hill and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 8626 3070 8585 3063 8592 3049 8587
      3044 8590 3045 8595 3043 8599 3037 8600
      3040 8612 3042 8614 3043 8612 3044 8616
      3047 8613 3046 8619 3050 8620 3047 8624
      3043 8625 3044 8625 3048 8624 3048 8629
TIME...MOT...LOC 1746Z 277DEG 12KT 3060 8616

30-PULLIN
Special weather statement, Sep 17, 2:09 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
209 PM EDT MON SEP 17 2018

FLZ017-171900-
Leon FL-
209 PM EDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEON COUNTY UNTIL
300 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Florida A And M, Florida State University, Doak Campbell
Stadium, Ralford Greenway, Macon Community Park, Tallahassee Memorial
Hosp, Miccosukee, Iamonia, Killearn Estates, Lake Ella, Tallahassee
Mall, State Capital Complex, Governors Square Mall, Forest Meadows
Park, Pisgah Church, Levy Park, Indian Head Acres, Lake Iamonia and
Baum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 8400 3052 8404 3050 8404 3038 8424
      3047 8437 3068 8423 3068 8409 3062 8401
      3057 8400 3055 8398 3055 8399 3053 8398
TIME...MOT...LOC 1809Z 223DEG 19KT 3048 8425

30-PULLIN
Special weather statement, Sep 17, 2:35 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
235 PM EDT MON SEP 17 2018

FLZ016-017-171915-
Gadsden FL-Leon FL-
235 PM EDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GADSDEN AND
SOUTHWESTERN LEON COUNTIES UNTIL 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midway, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Midway, Woodville, Florida A And M, Tallahassee Comm
College, Florida State University, Doak Campbell Stadium, Lake
Bradford, Macon Community Park, Brown House, Leon Sinks, Gaither
Community Center, Lake Munson, Tallahassee Memorial Hosp, Eight Mile
Pond, Killearn Estates, Lake Ella, Tallahassee Mall, Tallahassee
Regional A/P and State Capital Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8457 3054 8452 3055 8423 3042 8420
      3030 8422
TIME...MOT...LOC 1835Z 278DEG 5KT 3044 8446

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:32 AM EDTRip Current StatementTAEGulf11 hr
Sep 17, 1:15 PM EDTSpecial Weather StatementTAEWalton30 min
Sep 17, 1:46 PM EDTSpecial Weather StatementTAEWalton44 min
Sep 17, 2:09 PM EDTSpecial Weather StatementTAELeon51 min
Sep 17, 2:11 PM EDTSevere Thunderstorm WarningTAELeon17 min
Sep 17, 2:35 PM EDTSpecial Weather StatementTAELeon40 min
Sep 17, 3:38 PM EDTSpecial Weather StatementTAEJefferson52 min
Sep 17, 5:02 PM EDTSpecial Weather StatementTAEJefferson28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.